Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2024, 1:09 AM CDT for 5 counties in Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2024, 1:09 AM CDT (06:09 UTC)
- Expired
- Jul 4, 2024, 1:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
158
WUUS53 KTOP 040609
SVRTOP
KSC041-061-127-149-161-040645-
/O.NEW.KTOP.SV.W.0252.240704T0609Z-240704T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
109 AM CDT Thu Jul 4 2024
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickinson County in central Kansas...
Geary County in east central Kansas...
Riley County in northeastern Kansas...
Western Morris County in east central Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
* Until 145 AM CDT.
* At 108 AM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Riley to 5 miles west of Junction
City to near Hope, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Riley,
White City, Milford, Leonardville, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer, Milford Lake, Keats, and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 290 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 9693 3861 9693 3861 9715 3905 9693
3939 9695 3939 9645 3904 9647 3904 9650
3896 9650 3859 9668
TIME...MOT...LOC 0608Z 270DEG 41KT 3928 9691 3904 9695 3869 9713
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Flanagan2 follow-up statements
981
WWUS53 KTOP 040617
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
117 AM CDT Thu Jul 4 2024
KSC041-061-127-149-161-040645-
/O.CON.KTOP.SV.W.0252.000000T0000Z-240704T0645Z/
Dickinson-Geary-Riley-Morris-Pottawatomie-
117 AM CDT Thu Jul 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DICKINSON...GEARY...RILEY...WESTERN MORRIS AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 117 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Riley to Junction City to near
Herington, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Riley,
White City, Milford, Leonardville, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer, Milford Lake, Keats, and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 290 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 9693 3861 9693 3861 9715 3905 9693
3939 9695 3939 9645 3904 9647 3904 9650
3896 9650 3859 9668
TIME...MOT...LOC 0617Z 269DEG 41KT 3934 9680 3904 9685 3868 9699
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Flanagan225
WWUS53 KTOP 040630
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
130 AM CDT Thu Jul 4 2024
KSC041-061-127-149-161-040645-
/O.CON.KTOP.SV.W.0252.000000T0000Z-240704T0645Z/
Dickinson-Geary-Riley-Morris-Pottawatomie-
130 AM CDT Thu Jul 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DICKINSON...GEARY...SOUTHERN RILEY...WESTERN MORRIS
AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
At 130 AM CDT, severe thunderstorms were located along a line
extending from Tuttle Creek Lake to 5 miles southeast of Ogden to 5
miles west of Wilsey, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Riley,
White City, Hope, Dwight, Woodbine, Wilsey, Parkerville, Latimer,
Keats, and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 290 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9710 3862 9715 3905 9693 3908 9693
3939 9683 3939 9645 3904 9647 3904 9650
3896 9650 3859 9668 3860 9693 3861 9693
TIME...MOT...LOC 0630Z 269DEG 45KT 3935 9666 3904 9666 3866 9677
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FlanaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:36 AM CDT, 33 minutes earlier. Its key messages:
- Thunderstorms are forecast across the area late this evening and overnight, which could bring strong winds to central KS and heavy rainfall particularly across east central KS.
- A few severe thunderstorms are possible in eastern KS for the late afternoon and early evening hours of Independence Day.
- Another chance for storms Saturday night into Sunday, otherwise slightly below normal temperatures continue into next week.
Area forecast discussion, Jul 4, 12:36 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1236 AM CDT Thu Jul 4 2024 .KEY MESSAGES... - Thunderstorms are forecast across the area late this evening and overnight, which could bring strong winds to central KS and heavy rainfall particularly across east central KS. - A few severe thunderstorms are possible in eastern KS for the late afternoon and early evening hours of Independence Day. - Another chance for storms Saturday night into Sunday, otherwise slightly below normal temperatures continue into next week. && .DISCUSSION... Issued at 254 PM CDT Wed Jul 3 2024 Upper air pattern hasn't changed a lot in the last 12 hours with broad cyclonic flow over the northern tier of the US and the ridge over the southeastern US leaving us within southwesterly flow aloft. Sfc ridge has been slowly moving southeast from NE into KS today, while the frontal boundary from yesterday has remained stationary across southeastern KS. Scattered showers are still more robust southwest of the area with light rain slowly moving northward. Lapse rates are rather meager over the area, so thunderstorms should be pretty isolated the rest of this afternoon into the early evening with perhaps some dry time before the main round of storms comes in late tonight. A vort max passing through the flow aloft should initiate storms off the High Plains later this afternoon into the early evening, and CAMs remain in good agreement on those moving east into our area late tonight. Most places should stay dry until after midnight, except perhaps far western locations in the CWA. Generally speaking, these storms should also weaken as they move east as MUCAPE looks to remain under 1000 J/kg, but still can't rule out a few damaging wind gusts toward central KS if storms remain strong enough when they enter the area. Heavy rainfall looks to be the bigger concern for most of the area. At this time, the moisture axis is progged to set up just south of the forecast area where PW is forecast to be 2+ inches. This area in southeast KS to southwest MO is also where the HREF shows the strongest signal for rainfall amounts exceeding FFG, with the 90th percentile having totals of 2-3". That said, the HRRR has not been nearly as aggressive on this as some other individual CAMs have. If more guidance starts to show some of these higher amounts creeping north just a little bit, a Flood Watch may be warranted for our far southeast counties. The overnight batch of storms should push east of the area around sunrise or shortly thereafter. A few additional showers and storms may develop in central KS mid to late morning before moving out or dissipating by afternoon. The main storm chance comes with a frontal boundary crossing the area during the day, although lingering cloud cover does lead to some questions about how well the atmosphere will be able to recover and destabilize ahead of that boundary. Assuming there is enough instability, thunderstorms look to develop near the KS Turnpike around 4pm and then move east/southeast. Damaging wind and heavy rainfall are again the main threats. Think the main time frame for this activity should last until around 8pm, so most can hope to see dry weather by the time fireworks celebrations begin. By Friday, the main upper trough is progged to be in the Upper Midwest and Great Lakes regions, leaving the area in northwest flow. Another shortwave ejecting through that looks to bring our next chance for storms Saturday night through Sunday. Otherwise, temperatures are forecast to remain slightly below average throughout the next 7 days with highs in the 80s and lows in the 60s. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1230 AM CDT Thu Jul 4 2024 Thunderstorms impact terminals for the first several hours of the 06Z TAF period. Some strong wind gusts over 30kts could occur, especially with a line segment heading toward KMHK, so accounted for that with a TEMPO. Storms are expected to clear to the east Thursday morning, but MVFR CIGS could linger for a few hours. Widely scattered storms could develop again during the afternoon as a front moves through, but confidence is not high enough to include. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 AM CDT this morning for KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Picha AVIATION...Teefey
Hazardous weather outlook, Jul 3, 2:15 PM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 215 PM CDT Wed Jul 3 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-041915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 215 PM CDT Wed Jul 3 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are forecast to move across the area tonight. A few damaging wind gusts could occur, especially in central portions of the state. Heavy rainfall is also possible, particularly in parts of east central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a 40 to 60 percent chance for thunderstorm development along a cold front in eastern Kansas Thursday afternoon and early evening, mainly along and southeast of the Kansas Turnpike. If storms form, damaging wind gusts and heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 3, 10:02 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Wed Jul 3 2024
KSZ008-009-020-040330-
Republic-Cloud-Washington-
1002 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES THROUGH 1030 PM CDT...
At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Friend to 4 miles north of
Hardy to 4 miles east of Kirwin. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic,
Haddam, Munden, Narka, and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9707 3974 9739 3954 9793 4000 9793
TIME...MOT...LOC 0301Z 308DEG 36KT 4059 9729 4007 9792 3965 9904
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
101Special weather statement, Jul 3, 10:44 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
1044 PM CDT Wed Jul 3 2024
KSZ008-009-020-040430-
Republic-Cloud-Washington-
1044 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES THROUGH 1130 PM CDT...
At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Hebron to 5 miles west of
Jewell. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Concordia, Belleville, Scandia, Jamestown, Courtland, Cuba,
Morrowville, Norway, Republic, Haddam, Munden, Narka, Mahaska,
Agenda, and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9692 3948 9771 3953 9793 4000 9793
TIME...MOT...LOC 0344Z 280DEG 34KT 4015 9753 3968 9825
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PrietoSpecial weather statement, Jul 3, 11:45 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1145 PM CDT Wed Jul 3 2024
KSZ020-021-034-040530-
Clay-Cloud-Ottawa-
1145 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...WEST CENTRAL CLAY AND
SOUTHERN CLOUD COUNTIES THROUGH 1230 AM CDT...
At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Asherville to 4 miles west of Barnard to 3
miles southwest of Lincoln. Movement was east at 50 mph.
HAZARD...Strong wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3942 9793 3942 9722 3896 9760 3896 9793
TIME...MOT...LOC 0445Z 275DEG 41KT 3941 9795 3918 9813 3902 9819
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
FlanaganLocal storm report, Jul 4, 12:30 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1230 AM CDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Tstm Wnd Gst Culver 38.97N 97.75W
07/04/2024 E65 MPH Ottawa KS Fire Dept/Rescue
Estimated 55-65mph wind gusts.
&&
FlanaganLocal storm report, Jul 4, 1:08 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
108 AM CDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM Tstm Wnd Gst 2 SW Abilene 38.90N 97.23W
07/04/2024 M58 MPH Dickinson KS AWOS
AWOS station KK78 Abilene.
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:02 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
| Jul 3, 10:44 PM CDT | Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more | 8 hr |
| Jul 3, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| Jul 3, 11:45 PM CDT | Special Weather Statement | TOP | Ottawa | 45 min |
| Jul 4, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 44 min |
| Jul 4, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 40 min |
| Jul 4, 1:23 AM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| Jul 4, 1:39 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee | 36 min |
| Jul 4, 2:10 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 35 min |
| Jul 4, 2:12 AM CDT | Areal Flood Advisory | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 2 hr |
| Jul 4, 2:35 AM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 4 hr |
| Jul 4, 2:39 AM CDT | Special Weather Statement | TOP | Osage, Shawnee | 36 min |
| Jul 4, 3:09 AM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin | 51 min |
| Jul 4, 3:33 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 3 hr |
| Jul 4, 5:51 AM CDT | River Flood Warning | TOP | Lyon, Osage | 13 hr |
| Jul 4, 7:54 AM CDT | River Flood Warning | TOP | Wabaunsee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.